Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

June 13, 2017Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2017, 5:53 PM CDT for Ector County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 5:53 PM CDT (22:53 UTC)
Expired
Jun 13, 2017, 6:49 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 37 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS54 KMAF 132253
SVRMAF
TXC135-140000-
/O.NEW.KMAF.SV.W.0170.170613T2253Z-170614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
553 PM CDT TUE JUN 13 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Ector County in western Texas...

* Until 700 PM CDT

* At 552 PM CDT, a severe thunderstorm was located near Notrees, or
  12 miles west of West Odessa, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field
  and North Cowden.

This includes Interstate 20 between mile markers 108 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 10273 3189 10279 3208 10260 3207 10230
      3180 10232
TIME...MOT...LOC 2252Z 228DEG 9KT 3187 10271 

HAIL...1.00IN
WIND...60MPH
 
$$

67
2 follow-up statements
137 
WWUS54 KMAF 132322
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT TUE JUN 13 2017

TXC135-140000-
/O.CON.KMAF.SV.W.0170.000000T0000Z-170614T0000Z/
Ector TX-
622 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL ECTOR COUNTY...

At 622 PM CDT, a severe thunderstorm was located 9 miles east of
Goldsmith, or 11 miles northwest of Odessa, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.

This includes Interstate 20 between mile markers 108 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 10273 3189 10279 3208 10260 3207 10230
      3180 10232
TIME...MOT...LOC 2322Z 225DEG 25KT 3202 10247 

HAIL...1.00IN
WIND...60MPH
 
$$
527 
WWUS54 KMAF 132349
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT TUE JUN 13 2017

TXC135-132357-
/O.CAN.KMAF.SV.W.0170.000000T0000Z-170614T0000Z/
Ector TX-
649 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ECTOR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3175 10273 3189 10279 3208 10260 3207 10230
      3180 10232
TIME...MOT...LOC 2344Z 228DEG 9KT 3206 10241 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:36 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 2:36 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
236 PM CDT Tue Jun 13 2017

.DISCUSSION...

Another hot day underway this afternoon as temperatures have
climbed into the upper 90's to near 100 degrees across the area.
Similar to yesterday, storms have already developed over the
higher terrain. Intense heating and deep mixing will soon lead to
more development along the dryline. Severe storms are almost a
certainty over the next few hours given CAPE values near 3000
J/kg, bulk shear ~40 kts and very steep lapse rates over 8 C/km.
These parameters will support very large hail again, possibly near
baseball size. The more widespread threat however will be
damaging winds due to the 40-50 degree T/Td spreads across the
area.

Like a broken record, this pattern will continue much of this
week. In the mid levels, a ridge will begin to build to our south
and periodic, weak shortwaves will ride over top of the ridge. The
dryline will become active each afternoon as intense surface
heating occurs within fairly rich low level moisture across the
area. The favored area for storm initiation each afternoon will be
from the Davis Mountains north across the western Permian Basin.
Severe storms will again be possible both Wednesday and Thursday.
Fire weather concerns will also be elevated west of the dryline
each day due to gusty winds and very dry conditions.

While the ridge will be anchored to our south, mid level
temperatures rise significantly on Friday. It appears we will dry
out Friday and temperatures look to be the hottest we have seen
in some time. Highs across the Permian Basin are forecast to be
near 105-108, with temperatures over 110 degrees along the Rio
Grande and Pecos Rivers. This heat will likely meet Heat Advisory
criteria across much of the region. Expect similar conditions
Saturday before a slight "cool down" arrives early next week. The
dreaded subtropical ridge looks to become anchored next week over
the Desert SW. While mid level heights do rise, a few degrees will
be shaved off the high temperatures due to increasing SE surface
flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  98  74 101 /  30  30  10  20
Carlsbad                       66 102  70 104 /  10  10  10  10
Dryden                         74  98  74 100 /  10  10  10  10
Fort Stockton                  72 101  74 103 /  30  30  10  20
Guadalupe Pass                 69  94  71  97 /  10  10  10  10
Hobbs                          66  98  69 100 /  10  10  10  20
Marfa                          65  96  66  97 /  10  10  10  20
Midland Intl Airport           73  99  75 101 /  30  30  10  30
Odessa                         73  99  74 101 /  30  30  10  30
Wink                           71 102  74 104 /  20  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/29
Hazardous weather outlook, Jun 13, 1:51 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
151 PM CDT Tue Jun 13 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
151 PM CDT Tue Jun 13 2017 /1251 PM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions will persist in the Guadalupe
Mountains and Southeast New Mexico until wind speeds decrease this
evening.

Thunderstorms are possible again this afternoon and evening across
the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will move northeast, and have a
good chance of becoming severe. Frequent lightning, damaging winds,
and large hail will be the main hazards accompanying these storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Near critical fire weather conditions are possible for a few hours
each afternoon Wednesday through Friday across portions of the
Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Warm
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong to severe thunderstorms will be possible during the
afternoon and evening Wednesday and Thursday across the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos.  Frequent
lightning, strong winds, hail, and brief heavy rainfall are possible
with these storms.

Very hot temperatures are expected Thursday through Saturday,
especially on Friday. Temperatures on Friday will be 10 to 15
degrees above normal, nearing Heat Warning criteria in some
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 13, 2:28 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
228 PM CDT TUE JUN 13 2017

TXZ080-132030-
Marfa Plateau TX-
228 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY
UNTIL 330 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Marfa, moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm.

Locations impacted include...
Marfa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3011 10425 3022 10437 3044 10416 3022 10385
TIME...MOT...LOC 1928Z 245DEG 6KT 3021 10425

67
Special weather statement, Jun 13, 2:56 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CDT TUE JUN 13 2017

TXZ058-075-132100-
Pecos TX-Reeves County and Upper Trans Pecos TX-
256 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Hovey, or 24 miles northeast of Fort Davis, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Belding and Firestone Test Track.

This includes Interstate 10 between mile markers 226 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 10361 3113 10327 3081 10292 3069 10347
      3076 10358
TIME...MOT...LOC 1956Z 231DEG 17KT 3075 10353

67
Special weather statement, Jun 13, 4:24 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
424 PM CDT TUE JUN 13 2017

TXZ058-074-075-132230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
424 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 530 PM
CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Hovey, or 16 miles east of Fort Davis, moving northeast
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 10363 3076 10384 3094 10346 3072 10324
TIME...MOT...LOC 2124Z 242DEG 8KT 3068 10363

67
Special weather statement, Jun 13, 4:25 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT TUE JUN 13 2017

TXZ058-067-075-132215-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
425 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Imperial Reservoir.

LAT...LON 3103 10315 3117 10329 3140 10301 3128 10279
TIME...MOT...LOC 2124Z 228DEG 25KT 3116 10316

24
Special weather statement, Jun 13, 5:10 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
510 PM CDT TUE JUN 13 2017

TXZ061-067-068-075-132300-
Pecos TX-Crane TX-Ector TX-Ward TX-
510 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL
600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandfalls, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grandfalls, Royalty, Imperial Reservoir, Penwell, Imperial, Monahans
Sandhills State Park and Tubbs Corner.

This includes Interstate 20 between mile markers 86 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10282 3137 10300 3182 10268 3156 10231
TIME...MOT...LOC 2209Z 228DEG 25KT 3135 10285

24
Special weather statement, Jun 13, 5:48 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE JUN 13 2017

TXZ060-061-132330-
Ector TX-Winkler TX-
548 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 13 miles west of West Odessa, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.

LAT...LON 3170 10274 3185 10290 3208 10255 3207 10239
      3194 10231
TIME...MOT...LOC 2248Z 234DEG 13KT 3186 10272

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:17 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 12, 7:49 PM CDTSpecial Weather StatementMAFDawson26 min
Jun 12, 8:11 PM CDTSpecial Weather StatementMAFBorden34 min
Jun 12, 8:38 PM CDTSpecial Weather StatementMAFBrewster37 min
Jun 12, 10:04 PM CDTSpecial Weather StatementMAFBrewster41 min
Jun 13, 2:28 PM CDTSpecial Weather StatementMAFPresidio62 min
Jun 13, 2:56 PM CDTSpecial Weather StatementMAFPecos64 min
Jun 13, 4:24 PM CDTSpecial Weather StatementMAF66 min
Jun 13, 4:25 PM CDTSpecial Weather StatementMAFWard50 min
Jun 13, 5:10 PM CDTSpecial Weather StatementMAFCrane50 min
Jun 13, 5:48 PM CDTSpecial Weather StatementMAFEctor42 min
Jun 13, 6:36 PM CDTSpecial Weather StatementMAFMartin39 min
Jun 13, 6:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin35 min
Jun 13, 6:47 PM CDTSpecial Weather StatementMAFPecos43 min
Jun 13, 6:56 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.